Hail, Traverse
- When
- July 25, 9:00 PM CST
- Where
- Traverse County, 0.69 mi N of Wheaton
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.810, -96.500
Thunderstorms developed near a surface low pressure area in South Dakota and moved east into west central Minnesota. Quarter size hail was observed in and around Wheaton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Thunderstorms developed near a surface low pressure area in South Dakota and moved east into west central Minnesota. Quarter size hail was observed in and around Wheaton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 25, 8:43 PM CST, 17 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 943 PM CDT Sun Jul 25 2021 .UPDATE... Issued at 941 PM CDT Sun Jul 25 2021 Still some scattered thunderstorm activity going on across parts of the area, mainly the south and east. Have adjusted POPs accordingly. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Monday Night) Issued at 210 PM CDT Sun Jul 25 2021 This afternoon it appears a somewhat diffuse warm front is gradually edging north through South Dakota. This front will likely continue to gradually edge back north as LLJ develops during the evening. Latest CAMS suggest that convection will fire up over or near south central portions of the state toward evening, and then move southeast. However, as WAA(LLJ) develops later this evening, convective development will probably shift toward the NC/NE portions of South Dakota. Pretty much the entire CWA remains under a marginal risk for severe, with soundings still suggesting that wind is the main threat. The greatest hail threat should occur with any early evening activity, as later activity may become even more elevated as boundary layer cooling leads to increasing MLCIN. On Monday there may well be some lingering LLJ driven activity in the morning, but expect most of this convection to die as LLJ diurnally weakens. Later convection may favor northeast SD, and west central MN. Sfc warm front will have likely lifted north of the CWA, as somewhat weak looking boundary progresses east over the region. Southwesterly winds ahead of the boundary may mix out drier dewpoints all the way to the James valley, potentially limiting CAPE, and therefore storm development. Conditions look better over the far eastern CWA, where the LLJ will again focus WAA/lift. This area stands the best chance of seeing convection late Monday and Monday night. SPC hoisted a slight risk for areas east of the ABR CWA. Temperatures will continue to creep up as heights aloft build into early next week. By Tuesday, heat indices will likely be heading north of 100F. .LONG TERM...(Tuesday through Sunday) Issued at 210 PM CDT Sun Jul 25 2021 Not much overall change with the depth of the heat wave Tuesday and Wednesday with humidity centered across the eastern CWA, and despite the initial lack of humidity, it looks like temperatures for the Missouri valley will also fit in to the heat advisory criteria fairly well. Overnight readings will fail to cool much with lows in the 70s Wednesday morning. A east-west oriented boundary slips out of North Dakota Wednesday, but the heat/humidity doesn't really get shifted south until Thursday. Models try to generate some convection associated with this boundary and an upper wave, however GFS BUFKIT soundings show a layer of moisture around 14kft with a deep dry layer so suspect this is overdone. The associated northwest flow wave will suppress the upper ridge to the west, and put us back into a northwest flow regime. Friday a plume of moisture coming up from the Desert Southwest rounds the ridge, bringing us the best chance for moisture. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 638 PM CDT Sun Jul 25 2021 Terminals KABR,KATY,KPIR,KMBG TSRA activity is possible near the KPIR terminal through around 02Z before activity begins pushing off to the east. Otherwise, expect VFR conditions for the most part across the region. Expecting areas of TSRA/SHRA across KABR and KATY region later this evening and into the overnight hours. MVFR conditions may be possible in heavier activity. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...Connelly AVIATION...TMT
Hazardous Weather Outlook National Weather Service Aberdeen SD 345 AM CDT Sun Jul 25 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 345 AM CDT Sun Jul 25 2021 /245 AM MDT Sun Jul 25 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A few showers and thunderstorms will be possible today into tonight, especially over northeastern South Dakota and western Minnesota. Damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible on Monday afternoon, mainly over northeastern South Dakota and western Minnesota. Damaging winds should be the main threat. Excessive heat is becoming increasingly likely Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SD
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
820 PM CDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 5 S MELLETTE 45.02N 98.50W
07/25/2021 M3.00 INCH SPINK SD PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 2 N
ASHTON. VERIFIED BY PHOTO. TIME ESTIMATED BY
RADAR.
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 1 NNE PIERRE 44.39N 100.31W
07/25/2021 E1.75 INCH HUGHES SD PUBLIC
QUARTER TO GOLF BALL SIZE HAIL REPORTED ON
SOCIAL MEDIA WITH PHOTO. TIME ESTIMATED.
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
853 PM CDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 9 S BURKMERE 44.91N 99.30W
07/25/2021 M2.50 INCH FAULK SD PUBLIC
VERIFIED BY SOCIAL MEDIA PHOTOS. TIME
ESTIMATED.
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL WALLACE 45.09N 97.48W
07/25/2021 E1.75 INCH CODINGTON SD TRAINED SPOTTER
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
922 PM CDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 5 N FLORENCE 45.12N 97.33W
07/25/2021 E1.25 INCH CODINGTON SD PUBLIC
TIME ESTIMATED.
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 PM CDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL FLORENCE 45.06N 97.33W
07/25/2021 E1.00 INCH CODINGTON SD PUBLIC
VERIFIED BY SOCIAL MEDIA PHOTOS. TIME
ESTIMATED.
&&
TMTThe Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971906, 971907, 971908.